Arizona, 2008

Damaging Wind in Arizona, July 4, 2008

July 4, 2008 · NWS TWC · 1 event in 1 county or zone

Thunderstorms across Santa Cruz county resulted in strong winds near Rio Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms across Santa Cruz county resulted in strong winds near Rio Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 4, 1:50 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST FRI JUL 4 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF
US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED CONVECTION WITH A FEW STORMS MOVING OFF THE
MOUNTAINS EARLY THIS AFTERNOON. SURFACE DEWPTS HAVENT HELD UP QUITE
AS WELL AS EXPECTED WITH SOME LOCATIONS BARELY MAINTAINING LOWER 50S
BY NOON.

COMPLEX THROUGH NORTHERN SONORA LAST NIGHT HAS ADDED TO INITIAL
LOWER LEVEL MOISTURE INCREASE TO PUSH DEEP MOISTURE INTO THE
PICTURE. 12Z KTUS SOUNDING PRECIPITABLE WATER WAS UP TO MUCH MORE
HEALTHY 1.46 INCHES WITH SURFACE DEWPTS RANGING FROM MIDDLE 50S TO
LOWER 60S. SHEAR NOT QUITE AS GOOD AS YESTERDAY...BUT EXPECT BETTER
COVERAGE ON STRONG STORMS TODAY WITH LOCALLY HEAVY RAIN A CONCERN.
WE WILL HAVE TO FIGHT THROUGH A BIT OF COOLING IN THE BOUNDARY
LAYER...BUT A LOWER ACTUAL CONVECTIVE THRESHOLD WILL HELP
COMPENSATE. A HEART OF THE MONSOON KIND OF DAY...WITH LATE SATURDAY
AFTERNOON AND EARLY EVENING AT LEAST AS GOOD IF NOT BETTER.

HIGH CENTER BUCKLING WITH RIDGE REORIENTING LATE IN THE WEEKEND AND
EARLY NEXT WEEK. COULD SEE A BIT OF SUBSIDENCE INHIBITING
DEVELOPMENT SOMEWHAT SUNDAY. OUR CORNER OF THE STATE SHOULD MANAGE
TO HANG ON TO ENOUGH MOISTURE FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS UNTIL FURTHER NOTICE.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH
OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...
ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SAT...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 9:45 AM MST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST FRI JUL 4 2008

AZZ019-029>035-051645-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE SLOW TO DEVELOP TODAY...BUT EXPECT AN ACTIVE
THUNDERSTORM DAY BY MID TO LATE AFTERNOON INTO EVENING HOURS.
INITIAL STORMS WILL BUILD OVER THE MOUNTAINS...MOVING INTO VALLEY
LOCATIONS LATER. STRONGER STORMS WILL BE A THREAT FOR STRONG
GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL BE MAINLY BE CENTERED NORTH OF US. THE
FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS
WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. SOME STORMS WILL BE A THREAT FOR STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 53 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
July 4, 4:06 PM MST
Where
Santa Cruz County, 3.48 mi E of Calabasas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.482, -110.921

A trained spotter estimated wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100427.